The Naked Scientists

The Naked Scientists Forum

Author Topic: Adverse reaction headache  (Read 5971 times)

Offline genegenie

  • Full Member
  • ***
  • Posts: 85
    • View Profile
Adverse reaction headache
« on: 20/08/2003 18:10:00 »
It's 3 am and I'm sitting here on the computer trying to take my mind off the most painful headache I think I have ever experienced. I do generally suffer from headaches but usually I can control the pain with over the counter stuff. I think I must have had a bad reaction to a Hep A vaccine I had yesterday. Has anyone experienced this sort of thing, and if so, how long did it last? I can't sleep and I've already taken too many painkillers![xx(]
« Last Edit: 20/08/2003 23:53:06 by Exodus »


 

Offline genegenie

  • Full Member
  • ***
  • Posts: 85
    • View Profile
Re: Adverse reaction headache
« Reply #1 on: 20/08/2003 18:14:29 »
OOps...sorry! I think this should have gone in the medicine forum but I've no idea how to change it...and I'm too miserable to try.
 

Offline NakedScientist

  • Moderator
  • Sr. Member
  • *****
  • Posts: 355
    • View Profile
    • http://www.thenakedscientists.com
Re: Adverse reaction headache
« Reply #2 on: 20/08/2003 19:31:02 »
I'll move this to medicine for you shortly...

Headaches 'out of the blue' like this are common and there are many possible causes. Dehydration, not eating properly, lack of sleep and stress (so-called tension headache) are all common culprits.

I've not heard of anyone reporting headaches when they have had HepA (havrix monodose?) jabs before and given that you say you do get headaches from time to time it's more likely to be a coincidence than a cause.

Staring at a computer screen for long periods can also give you headaches, as can eye-strain - are your eyes ok ?

TNS
 

Offline genegenie

  • Full Member
  • ***
  • Posts: 85
    • View Profile
Re: Adverse reaction headache
« Reply #3 on: 20/08/2003 23:18:30 »
Thanks for replying, it is most appreciated!
I contacted my doc this morning who told me I could take painkillers every 4 hours if need be, even though it may exceed the daily maximum dose recommended. So hopefully, I should be able to control the pain a bit better, or it should go away.

I'm usually so careful of headache triggers and avoid dehydration and the like. It's just that this headache is different and more severe than the norm. I read the adverse reactions sheet on the Havrix last night (when I was feeling so bad I could have performed self-decapitation)and it quoted a study where 11.6% had a headache....so I just assumed....

I'm dosed up with painkillers now, and it's not so bad. I'll give it 48 hours - if it doesn't go away, I'm off to the doc.
 

Offline chris

  • Neilep Level Member
  • ******
  • Posts: 5337
  • Thanked: 65 times
  • The Naked Scientist
    • View Profile
    • The Naked Scientists
Re: Adverse reaction headache
« Reply #4 on: 21/08/2003 14:50:53 »
I hope you get better soon. The side-effect profile leaflets that accompany drugs are like a poison chalice and tend to mislead rather than help. Ask yourself "how common are headaches" answer - very common. Hence there is a high chance that some people will develop a headache regardless of whether they take the drug. It only comes to light because they are asked to report any adverse symptoms they've encountered whilst exposed to the drug...

Less frequent symptoms, like over drug-rashes, are less misleading.

Anyway, hope you are on the mend,

Chris

"I never forget a face, but in your case I'll make an exception"
 - Groucho Marx
 

Offline genegenie

  • Full Member
  • ***
  • Posts: 85
    • View Profile
Re: Adverse reaction headache
« Reply #5 on: 22/08/2003 13:15:54 »
Thanks for replying Chris, the headache lasted for just under 3 days and I'm fine now. As you and Naked Scientist said, perhaps it was a coincidence....I do suffer from headaches although not usually as severe as this one.

Nevertheless, I don't think I'll have the second dose due in 6 months time, just in case. Being immunused for Hep A & B was a suggestion by our lab manager, but in truth, I very rarely work with blood.
 

Offline chris

  • Neilep Level Member
  • ******
  • Posts: 5337
  • Thanked: 65 times
  • The Naked Scientist
    • View Profile
    • The Naked Scientists
Re: Adverse reaction headache
« Reply #6 on: 22/08/2003 15:52:59 »
Was is genuinely HEP A that you were vaccinated against recently ? Most people use the single dose vaccine (monodose) which protects for 10 years and seems to be extremely effective from what I've heard.

Yours

chris

"I never forget a face, but in your case I'll make an exception"
 - Groucho Marx
 

Offline bezoar

  • Hero Member
  • *****
  • Posts: 950
    • View Profile
Re: Adverse reaction headache
« Reply #7 on: 22/08/2003 20:42:21 »
Sounds more like the Hep B immunization to me, in which case, I would suffer the headaches and get it, since Hep B is also sexually transmitted.  We don't even get offerred a Hep A vaccine as health care workers.  Guess they figure Hep A isn't such a big deal.  I think, and Chris might correct me, that Hep B is more likely to result in chronic active hepatitis, and Hep C, for which I don't think there's a vaccine yet, is more likely to result in cancer of the liver.  Hep B is a much longer course of recovery.  And all those hepatitis diseases scare me a lot more that AIDS, which is much harder to catch from a needle stick.

Bezoar
 

Offline genegenie

  • Full Member
  • ***
  • Posts: 85
    • View Profile
Re: Adverse reaction headache
« Reply #8 on: 23/08/2003 05:05:21 »
I just noticed on the leaflet that it was VAQTA (not Havrix) and a booster is suggested in 6 months time. I won't bother though because my chances of contracting the virus would be low, and anyway, I don't know if the illness would be worse that the vaccine! Nothing like a bit of V & D for weight loss.:D

I didn't have the Hep B vaccine because I already have immunity from an old immunisation, which was confirmed by a blood test. It's actually more to do with ethics approval for our research work, that the lab staff are all immunised. I work in a genomics research lab - but I rarely handle blood as we have RA's to do our DNA extractions. Honestly, I'm more concerned about some of the mutagens that we use in our daily work, such as ethidium bromide.
 

Offline bezoar

  • Hero Member
  • *****
  • Posts: 950
    • View Profile
Re: Adverse reaction headache
« Reply #9 on: 23/08/2003 07:42:36 »
Strange that they would worry much about Hep A, but I'm with you.  I wouldn't take the booster, and who knows, you may form antibodies after one shot anyway.  You can always take the gamma globulin if you think you might be exposed.  For low risk work, I think I'd blow it off.  Keep your head together.  The mutagens suck.  I hope they have adequate protection for you guys.

Bezoar
 

Offline chris

  • Neilep Level Member
  • ******
  • Posts: 5337
  • Thanked: 65 times
  • The Naked Scientist
    • View Profile
    • The Naked Scientists
Re: Adverse reaction headache
« Reply #10 on: 23/08/2003 12:22:51 »
Just to clarify, both Hep B and C can establish lifelong chronic infections, though this is much more likely with Hep C (over 80% of cases become chronic) and Hep B acquired by neonates (again up to 80% may become chronic). By virtue of the continuous liver injury sustained from chronic infection with either virus, both can lead to cirrhosis and cancer.

Chris

"I never forget a face, but in your case I'll make an exception"
 - Groucho Marx
 

The Naked Scientists Forum

Re: Adverse reaction headache
« Reply #10 on: 23/08/2003 12:22:51 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums